Try it
Anaesthesia · Local anaesthetics: toxicity
Sample itemDuring bupivacaine regional anaesthesia, a patient develops tinnitus, perioral numbness, seizures and ventricular arrhythmia. What is the best immediate treatment in addition to airway support?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Intravenous lipid emulsion
This is local-anaesthetic systemic toxicity. Lipid emulsion acts as a drug sink and supports recovery, while bupivacaine cardiotoxicity requires careful resuscitation.
Option by option
A. Protamine sulfate
Protamine reverses heparin.
B. Vitamin K
Vitamin K reverses vitamin K antagonists.
C. Intravenous lipid emulsion (correct)
Correct. Lipid emulsion is specific therapy for systemic local-anaesthetic toxicity.
D. Atropine only
Atropine alone cannot treat seizures and cardiotoxicity.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…